Hail, Butler
- When
- May 13, 3:00 PM EST to 3:03 PM EST
- Where
- Butler County, Hamilton
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.400, -84.550
7 hail, 7 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 13, 12:46 PM EST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WILMINGTON OH 146 PM EDT FRI MAY 13 2005 .AVIATION (18Z-18Z)... WRMFNT APPEARS TO BE JUST NORTH OF THE FA. EXPECT CU TO BEGIN TO DEVELOP SOUTH OF FNT AS TD CONTINUE TO INCREASE THIS AFTN. S/W OVER SN IN IS LIFTING NE. TSRA IS ALREADY ASSOCIATED WITH IT...BUT IT LOOKS LIKE THAT CONVECTION WOULD STAY WEST OF TAFS. MODELS ARE INDICATING UNSTABLE ATMOSPHERE THIS AFTERNOON WITH CAPE 1500 TO 2000 J/KG...LI -5...BUT THERE IS SOME SMALL CIN AS WELL. DUE TO UNCERTAINTY OF CONVECTION IN THE FIRST 6 HOURS OF TAF...WILL LEAVE PCPN OUT OF TAFS FOR NOW. COLD FRONT PUSHES INTO OHIO VALLEY AFT 06Z. PREFRONTAL CONVECTION SHOULD INCREASE AFTER 06Z AFFECTING MAINLY WESTERN TAFS. FRONT APPROACHES WESTERN EDGE OF FA BY 12Z...BUT IS HELD UP AS IT WAITS FOR H5 S/W THAT SWINGS THROUGH AFT 15Z. SITES && .PREVIOUS DISCUSSION... (ISSUED 1136 AM EDT FRI MAY 13 2005) SHORT TERM (REST OF TODAY)... WARM FRONT IS QUICKLY LIFTING NORTH. WINDS HAVE SHIFTING AND TD JUMPS AS FAR NE AS ILN. LOOKS LIKE THE FNT RUNS FROM NR MIE-ILN- CRW. HAVE RAISED HIGH TODAY IN THE NORTH SINCE IT APPEARS THAT THE WARM FRONT WILL LIFT FARTHER NORTH THAN PREVIOUSLY ANTICIPATED. HAVE LOWERED POPS IN THE NORTH BASED ON THE RAPID MOVEMENT OF THE FRONT. AGREE WITH THE MODELS THAT IT WILL BE INTO THE GREAT LAKES BY 00. KEPT POPS IN THE WARM SECTOR THIS AFTERNOON...AS COULDNT TOTALLY RULE OUT SOMETHING POPPING IN THE WARM SECTOR. SITES PREVIOUS DISCUSSION... (ISSUED 642 AM EDT FRI MAY 13 2005) AVIATION (12Z-12Z)... STLT PIXS SHOW AN AREA OF IFR ST AND FOG DEVELOPING OVER NE KY...S CENTRAL OH AND W CENTRAL WV. THIS AREA OF IFR HAS BEEN DEVELOPING TO THE W DURING THE LAST 90 MINUTES. A VERY SMALL AND NARROW BAND HAS DEVELOPED ALONG AND JUST S OF THE OH RIVER AND AT 10Z WAS AFFECTING KCVG. THESE IFR CONDS ARE NOT EXPECTED TO PERSIST VERY LONG THUS TERMINAL IS NOT BEING AMENDED AT THIS TIME. LOOKING AT THE BIG PICTURE AN UPPER LEVEL RIDGE CONTINUED OVER OHIO AT 12Z AND WILL MOVE EAST OF THE AREA THIS EVENING. UPPER LEVEL FLOW BACKS TO THE SW AND INCREASES THROUGHOUT THE NIGHT. STATIONARY FRONT OVER KY THIS MORNING WILL MOVE NORTH AS A WARM FRONT DURING THE DAY DESTABILIZING THE ATM OVER CENTRAL AND NORTHERN OH. EXPECT THE FRONT TO BE MOVING NORTH ACROSS THE KDAY..KCMH..KLCK TAFS DURING THE MID AFTERNOON. A FEW OF THE MODELS ARE MOVING THE FRONT TO THE NORTH MUCH FASTER AND HAVE IT WELL NORTH OF THE TAFS BY MID AFTERNOON. DUE TO THIS UNCERTAINTY VCTS CONTINUES TO BE USED IN THE FORECAST TO DEPICT THE BEST TIMING OF THUNDERSTORMS ACROSS THIS AREA. EXPECT SCT MID AND HI CLDS ACRS THE AREA TODAY. AS THE NEXT SYSTEM SLOWLY APPROACHES THE FA CLDS INCR BCMG BKN TO OVC THIS EVENING. SHOWERS AND TSTMS ASSOCIATED WITH THIS SYSTEM WILL MOVE ACRS THE AREA TNGT MAINLY AFTER MIDNIGHT. SFC WNDS SHOULD VEER THROUGHOUT THE MORNING BECOMING SW BY LATE AFTERNOON. SPEEDS SHOULD BE 10 TO 15 KT WITH GUSTS BETWEEN 18 TO 22 KT MAINLY IN THE AFTERNOON HOURS. HAYDU PREVIOUS DISCUSSION... (ISSUED 345 AM EDT FRI MAY 12 2005) SHORT TERM (TODAY THROUGH SUNDAY)... SOME MID AND HIGH LEVEL CLOUDS ACROSS AREA THIS MORNING BUT EXPECT AT LEAST THE MID CLOUDS TO DISSIPATE ONCE THE SUN COMES UP THIS MORNING. WILL THEREFORE START THINGS OFF AS MOSTLY SUNNY TODAY. LATEST SURFACE ANALYSIS SHOWING BOUNDARY EXTENDING FROM SOUTHWEST INDIANA DOWN THROUGH CENTRAL KENTUCKY. WITH NIGHTTIME COOLING HAVE LOST SOME OF THE STRONG TEMP GRADIENT ACROSS BOUNDARY THAT WAS NOTED THURSDAY AFTERNOON BUT STILL A PRETTY GOOD DEWPOINT GRADIENT PRESENT WITH 30S TO LOWER 40S NORTHEAST OF THE BOUNDARY AND LOW TO MID 60S TO THE SOUTHWEST. THE BOUNDARY IS FORECAST TO LIFT NORTHEAST ACROSS FA THROUGH THE DAY TODAY WITH HIGHER DEWPOINTS SPREADING IN FROM THE SOUTHWEST. THIS WILL ALLOW FOR THE AIRMASS TO DESTABILIZE THROUGH THIS AFTERNOON AS AREA GOES INTO THE WARM SECTOR AND SBCAPES CLIMB INTO THE 2000-3000 J/KG RANGE BY MID AFTERNOON. WITH BEST FORCING MAINLY ALONG BOUNDARY...THINK BEST CHANCE OF SHOWERS/THUNDERSTORMS WILL BE ACROSS OUR FAR NORTH...WHERE BOUNDARY SHOULD BE SITUATED BY THAT TIME. WILL THEREFORE...TAPER FROM HIGH CHANCE ACROSS THE FAR NORTH TO 20-30 POPS IN THE SOUTH. AS BOUNDARY CONTINUES TO LIFT NORTH THROUGH LATE AFTERNOON AND EARLY EVENING...EXPECT CHANCE OF PCPN TO DROP OFF THROUGH LATE EVENING. THEN...BETTER CHANCE OF PCPN SHOULD MOVE BACK IN FROM THE NORTHWEST OVERNIGHT AS COLD FRONT PUSHES DOWN TOWARD AREA. FORECAST SOUNDINGS SHOWING MARGINALLY FAVORABLE HODOGRAPHS FOR SEVERE FOR LATE THIS AFTERNOON AND EARLY THIS EVENING...PARTICULARLY ACROSS THE FAR NORTH IN VICINITY OF THE BOUNDARY WHERE 0-3KM SR HELICITY VALUES APPROACH 300 M2/S2. THIS COMBINED WITH MODERATE INSTABILITY...MAY BE ENOUGH TO SUPPORT A FEW SEVERE STORMS... ESPECIALLY TO THE NORTH OF INTERSTATE 70. SOME DIFFERENCES EXIST BETWEEN THE GFS AND NAM WITH THE TIMING OF THE COLD FRONT ACROSS OUR AREA FOR LATE TONIGHT INTO SATURDAY WITH THE GFS A FEW HOURS SLOWER THAN THE NAM. AS A RESULT HAVE SLOWED PCPN ASSOCIATED WITH COLD FRONT DOWN A TAD FOR LATER TONIGHT AND SATURDAY. PRETTY STRONG WIND FIELDS IN PLACE ACROSS AREA FOR SATURDAY SO COULD HAVE ANOTHER SHOT AT SEVERE STORMS...BUT THIS WILL BE DEPENDENT ON AMOUNT CLOUDS AND HOW WELL WE CAN DESTABILIZE. GOOD CAA THEN MOVES IN BEHIND FRONT FOR SATURDAY NIGHT INTO SUNDAY WITH 850 MB TEMPS DROPPING DOWN TO AROUND ZERO FOR SUNDAY. AS FOR TEMPS...WILL GO A LITTLE WARMER THAN GUIDANCE FOR HIGHS TODAY AS WE SHOULD SEE A FAIR AMOUNT OF SUNSHINE...ESPECIALLY THIS MORNING. WILL THEN GO A LITTLE COOLER THAN GUIDANCE FOR HIGHS ON SUNDAY WITH GOOD CAA ACROSS AREA. PREVIOUS DISCUSSION... (ISSUED 420 PM EDT THU MAY 12 2005) LONG TERM (SUNDAY THROUGH THURSDAY)... UPPER TROF LATE IN THE WEEKEND WILL TURN INTO NORTHWEST FLOW FOR THE REST OF THE FORECAST AS RIDGE BUILDS OVER THE CENTRAL PLAINS. AT THE SURFACE HIGH PRESSURE WILL BUILD IN ON SUNDAY AND KEEP FORECAST DRY THROUGH MUCH OF THE DAY TUESDAY. LATE ON TUESDAY A WARM FRONT WILL MOVE THROUGH BRINGING BACK THE CHANCE FOR CONVECTION. AN OSCILLATING STATIONARY BOUNDARY WILL THEN REMAIN OVER REGION KEEPING THE THREAT OF CONVECTION OVER THE FORECAST AREA THROUGH WEDNESDAY NIGHT. AT THIS POINT THERE ARE NO STRONG FEATURES TO SUPPORT MORE THAN A SMALL POP. IN GENERAL TEMPS WILL BE NEAR NORMAL FOR THE PERIOD. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 420 AM EDT FRI MAY 13 2005 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-140820- ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH- CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH- DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN- FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH- HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH- LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH- OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN- ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH- UNION IN-WARREN OH-WAYNE IN- 420 AM EDT FRI MAY 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AND CONTINUE INTO THIS EVENING. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WIND AND LARGE HAIL BEING THE PRIMARY SEVERE WEATHER THREAT. HOWEVER...THE POSSIBILITY ALSO EXISTS FOR AN ISOLATED TORNADO...MAINLY TO THE NORTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SATURDAY AS A COLD FRONT PUSHES THROUGH THE REGION. A FEW OF THE STORMS MAY BE SEVERE WITH THE PRIMARY THREAT BEING DAMAGING WIND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND THIS EVENING AND THEN AGAIN ON SATURDAY.
The Cincinnati radar (KILN), 63 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
7 hail, 7 thunderstorm wind. Local standard time, as filed.
Three to five inch tree limbs were kncoked down near the intersection of State Route 122 and Mill Road.
Numerous trees were downed.
Several trees and large limbs were also knocked down.
Several trees and large limbs were knocked down. Fallen trees caused damage to two homes in town, and a business lost part of its roof.
Nickel size hail fell at Delaware State Park.
A car sustained minor damage from the hail.
Trees and large limbs were downed. A metal roof was blown off of a shed.
Thunderstorm winds knocked down powerlines.
Thunderstorm winds knocked down powerlines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448902, 5448903, 5448904, 5448906, 5448910, 5448909, 5448905, 5448908, 5448907, 5448912, 5448911, 5448914, 5448913, 5448915.